Bristol-Myers Squibb

"A study was done which shows the majority of oncologists who refer patients for chemotherapy for lung cancer would not themselves take chemotherapy for lung cancer. And in fact if the chemotherapy involved cis-platen, something like 75% of them said they wouldn't take it. But what do these people do all day long? They're sending people for cis-platen."--Ralph Moss

Bairey O, Bishara J, Stahl B, Shaklai M.Severe tissue necrosis after cisplatin extravasation at low concentration: possible "immediate recall phenomenon".J Natl Cancer Inst. 1997 Aug 20;89(16):1233-4. No abstract available.PMID: 9274921 [PubMed - indexed for MEDLINE]

Blanche P, Wyplosz B, Herry I, Sicard D.  [Thrombotic microangiopathy after chemo-embolization with cisplatin]Ann Med Interne (Paris). 1995;146(6):452. French. No abstract available.PMID: 8597351 [PubMed - indexed for MEDLINE]

Bruck W, Heise E, Friede RL.  Leukoencephalopathy after cisplatin therapy.Clin Neuropathol. 1989 Nov-Dec;8(6):263-5.PMID: 2620478 [PubMed - indexed for MEDLINE]

Cisplatin is a neurotoxic chemotherapeutic agent known to cause sensory peripheral neuropathy or ototoxicity. We report a patient with an oropharynx carcinoma who developed a multifocal, necrotizing leukoencephalopathy after cisplatin treatment. This indicates that cisplatin can induce, similar to other chemotherapeutic agents, demyelinating, necrotizing lesions in the white matter of the cerebrum.

Cavaletti G, Cascinu S, Venturino P, Tedeschi M, Tredici G. Neuroprotectant drugs in cisplatin neurotoxicity.Anticancer Res. 1996 Sep-Oct;16(5B):3149-59. Review.PMID: 8920783 [PubMed - indexed for MEDLINE]

Ito Y, Arahata Y, Goto Y, Hirayama M, Nagamutsu M, Yasuda T, Yanagi T, Sobue G. Cisplatin neurotoxicity presenting as reversible posterior leukoencephalopathy syndrome. AJNR Am J Neuroradiol. 1998 Mar;19(3):415-7.PMID: 9541291 [PubMed - indexed for MEDLINE]
Visual disturbance, hypertension, convulsions, and unconsciousness developed in a 70-year-old man after cisplatin chemotherapy and upper-limb amputation for osteosarcoma. MR imaging revealed bilateral reversible abnormalities in the occipital, parietal, and frontal white matter. Clinical and neuroradiologic features corresponded to reversible posterior leukoencephalopathy syndrome (RPLS), which some immunosuppressive and chemotherapeutic drugs have been reported to trigger. Cisplatin may be among these drugs. Our patient also had hypomagnesemia, which may have figured in the pathophysiology.

Lyass O, Lossos A, Hubert A, Gips M, Peretz T. Cisplatin-induced non-convulsive encephalopathy.Anticancer Drugs. 1998 Jan;9(1):100-4.PMID: 9491799 [PubMed - indexed for MEDLINE]

Cisplatin is a widely used chemotherapeutic agent implicated in a range of adverse effects affecting the nervous system. Among the others, convulsive encephalopathy is rare and its pathogenesis is unknown. We report an 84-year-old woman with adenocarcinoma of the ovary who developed two fully reversible episodes of non-convulsive encephalopathy, each following a course of cisplatin-based chemotherapy and thus confirming a causal relationship to the agent. The patient presented 7 and 10 days after treatment with acute confusional state, a partial left homonymous hemianopia and a left extinction hemihypesthesia. Brain MRI showed old-standing cerebral microvascular changes and EEG revealed right parieto-occipital periodic lateralized epileptiform discharges over a generalized background activity slowing. This case adds further to the clinical diversity of cisplatin toxicity and, in view of the similarity to a recently defined disorder of posterior leukoencephalopathy, suggests regional endovascular injury rather than a direct cerebral toxicity as the initial event in the evolution of encephalopathy.

Nomura K, Ohno R, Hamaguchi K, Hata T, Hatanaka H, Matsuyama H.[Clinicopathological report of cisplatin encephalopathy]Rinsho Shinkeigaku. 1995 Jan;35(1):64-9. Review. Japanese.PMID: 7781218 [PubMed - indexed for MEDLINE]

A 61-year-old woman was treated with cisplatin and etoposide for ovarian carcinoma. After the second course of chemotherapy she developed acute encephalopathy which manifested itself as headache, fever, a partial seizure, confusion, and mild right hemiparesis, although no evidence of a central nervous system infection was found. Ten days after the onset of neurological symptoms, she experienced a sudden loss of vision in both eyes. Neurological findings were compatible with cortical blindness. Neurological symptoms subsided and visual acuity completely returned over the next months. The total cumulative dose of cisplatin was 325 mg/m2. She died of aspiration pneumonia on the 43rd day. Postmortem examination revealed severe nerve cell loss, gliosis and spongy changes in the bilateral occipital cortex including visual field, and slight to moderate demyelination in the subcortical white matter of the occipital cortex, Goll's tract, and dorsal root ganglia. As far as we know this encephalopathy is the second report in which the neuropathological changes associated with cisplatin therapy have been demonstrated by autopsy findings. The first was a case report of leukoencephalopathy, which differed significantly from our case in the primary lesions of the brain. We measured the platinum level in several parts of the cerebrum and cerebellum, optic nerve, spinal cord, and cauda equina by using an atomic absorption spectrophotometric technique. Platinum was detected in the bilateral occipital cortex, spinal cord, and cauda equina. These results were consistent with the distribution of pathological lesions. The mechanism of cisplatin-induced focal encephalopathy remains speculative.(ABSTRACT TRUNCATED AT 250 WORDS)

Gamble GE, Tyrrell P.Acute stroke following cisplatin therapy.Clin Oncol (R Coll Radiol). 1998;10(4):274-5.PMID: 9764385 [PubMed - indexed for MEDLINE]

von Schlippe M, Fowler CJ, Harland SJ. Cisplatin neurotoxicity in the treatment of metastatic germ cell tumour: time course and prognosis.Br J Cancer. 2001 Sep 14;85(6):823-6.PMID: 11556831 [PubMed - indexed for MEDLINE]
In order to ascertain the incidence and prognosis of cisplatin-induced neurotoxicity in testis cancer patients undergoing combination chemotherapy, 29 patients with metastatic disease were studied prospectively. Assessments included enquiry into neurological symptoms, measurement of sural nerve sensory action potential and conduction velocity, and vibration threshold in the left big toe. At the end of chemotherapy (3 to 4 cycles) only 3 out of 26 (11%) patients had paraesthesiae, but 3 months later the proportion rose to 65%. Resolution occurred in the majority over the ensuing 12 months so that only 17% had persistent symptoms. None of the 11 patients treated with 3 cycles of chemotherapy had persisting symptoms. Vibration thresholds showed a significant deterioration during chemotherapy (P = 0.032), further deterioration in the 3 months following chemotherapy (P = 0.009) and significant improvement between 3 and 12 months after chemotherapy (P = 0.038). Sural nerve sensory action potentials and conduction velocities were unhelpful. Copyright 2001 Cancer Research Campaign.

Wu HM, Lee AG, Lehane DE, Chi TL, Lewis RA.  Ocular and orbital complications of intraarterial cisplatin. A case report.J Neuroophthalmol. 1997 Sep;17(3):195-8.PMID: 9304534 [PubMed - indexed for MEDLINE]

Despite advances in neurosurgery, radiation oncology, and chemotherapy, the prognosis for glioblastoma multiforme remains poor, with a median survival time of 11-12 months. Cisplatin (cis-diamminedichlorideplatinum II) is one treatment for glioblastoma multiforme. Higher response rates have been achieved by intraarterial (i.a.) infusion than by systemic infusion of this agent. Cisplatin therapy may cause neurologic complications, and i.a. delivery has been reported to cause ocular toxicity. We report a patient who experienced intraorbital and intraocular toxicity following supraophthalmic i.a. injection of cisplatin.